High Wind, Foothills of the Blue Mountains
- When
- November 12, 8:38 AM PST to 3:15 PM PST
- Where
- Foothills of the Blue Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
A deep low pressure area moving across British Columbia combined with very strong upper level winds produced damaging surface winds across northeast Oregon. The winds were most devastating near Wallowa Lake where dozens of trees were downed and crashed into buildings and vehicles.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A deep low pressure area moving across British Columbia combined with very strong upper level winds produced damaging surface winds across northeast Oregon. The winds were most devastating near Wallowa Lake where dozens of trees were downed and crashed into buildings and vehicles. Wallowa Lake State Park was closed as a result of the damage. Wind gusts in miles per hour across the area include Pendleton (62), Pilot Rock (60), Joseph (78), 10 miles south of Imnaha (61), Long Creek (64), 3 miles north of Helix (59). Sustained winds over 40 mph were measured at Hot Lake and North Powder. A wind gust to 111 mph was measured at Sheep Ridge, near Enterprise at an elevation of 7000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 12, 2:40 AM PST, 5 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
240 AM PST MON NOV 12 2007
CORRECTED SHORT TERM DISCUSSION
.SHORT TERM...TODAY THROUGH TUESDAY...A VERY WINDY DAY IS IN STORE
FOR THE REGION THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM OFF
THE COAST WILL BRING A WARM FRONT AND COLD FRONT ACROSS THE AREA
TODAY AND TONIGHT. THE WARM FRONT IS CURRENTLY SPREADING CLOUDS AND
WARMER AIR ACROSS THE REGION. MANY LOCATIONS ACROSS THE BASIN AND
FOOTHILLS ARE IN THE 40S...EXCEPT FOR SOME OF THE LOWER LYING
LOCATIONS SUCH AS HERMISTON AND PASCO WHICH ARE IN THE MID TO UPPER
30S. PRECIPITATION CHANCES WILL INCREASE THROUGH THE DAY AHEAD OF
THE COLD FRONT. RAIN CHANCES WILL THEN DECREASE DRAMATICALLY BEHIND
THE COLD FRONT THIS EVENING JUST EAST OF THE CASCADES AS THE WINDS
SWITCH TO THE WEST...CAUSING RAINSHADOWING.
THE CHALLENGE FOR TODAY WAS DETERMINING HOW MUCH OF THE HIGHER WIND
SPEEDS ALOFT WILL MIX DOWN THIS AFTERNOON AND EARLY EVENING. MODELS
INDICATE 850 MB WINDS BETWEEN 60 TO 70 KTS BY THIS AFTERNOON. THIS
IS SUPPORTED BY OBSERVATIONS WEST OF THE CASCADES AND OFF THE COAST.
THE SOUNDING AT QUILLAYUTE YESTERDAY AFTERNOON SHOWED WINDS IN THE
50 KT RANGE AT 3000 FEET. SOUTH TO SOUTHWEST WINDS ARE ALREADY
STARTING TO PICK UP IN SOME LOCATIONS ALONG THE FOOTHILLS AND IN THE
GRANDE RONDE VALLEY THIS MORNING. THESE WINDS ARE EXPECTED TO
GRADUALLY INCREASE AS THE DAY PROGRESSES. STRONG PRESSURE GRADIENTS
IN THE GRANDE RONDE VALLEY AND WALLOWA VALLEY ALONG WITH SOME MIXING
OF THE HIGHER LEVEL WINDS WILL HELP INCREASE WINDS THIS MORNING AND
THUS A WIND ADVISORY HAS BEEN ISSUED FOR THESE LOCATIONS THROUGH
THIS EVENING. FOR THE REST OF THE AREA...THE COLD FRONT THAT WILL
MOVE ACROSS THE REGION THIS AFTERNOON WILL HELP TO MIX THE HIGHER
WIND SPEEDS DOWN TO THE BASIN. THUS A WIND ADVISORY HAS BEEN ISSUED
FOR THE COLUMBIA BASIN...FOOTHILLS...SOUTHERN YAKIMA VALLEY AND
NORTH CENTRAL OREGON THROUGH THIS EVENING. THE WINDS WILL THEN
GRADUALLY DIMINISH OVERNIGHT.
WITH THE WINDY CONDITIONS AND CLOUD COVER...OVERNIGHT TEMPERATURES
WILL BE WARM TONIGHT...WITH MANY LOCATIONS AROUND FIVE DEGREES ABOVE
NORMAL. THE FRONT WILL KEEP A CHANCE OF RAIN AND HIGHER ELEVATION
SNOW CONTINUING OVERNIGHT BEFORE GRADUALLY DECREASING DURING THE DAY
ON TUESDAY AS THE SYSTEM MOVES OFF TO THE SOUTHEAST. COOLER AIR
BEHIND THE COLD FRONT WILL KEEP HIGH TEMPERATURES COOLER ON TUESDAY.
DK
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...ACTIVE WEATHER PATTERN
THROUGH THE WEEK WITH SEVERAL SYSTEMS MOVING ACROSS THE PACIFIC
NORTHWEST. A WARM FRONT WILL MOVE THROUGH LATE TUESDAY NIGHT INTO
WEDNESDAY BRINGING A CHANCE OF RAIN. AFTER THIS SEVERAL LOW PRESSURE
SYSTEMS AND ASSOCIATED FRONTS WILL IMPACT THE REGION THROUGH THE
WEEKEND RESULTING IN PERIODS OF RAIN AND WIND. 94
&&
.AVIATION...SATELLITE SHOWING THICK CLOUD COVER OVERSPREADING THE
REGION EARLY THIS MORNING ASSOCIATED WITH STRONG LOW PRESSURE SYSTEM
AND WARM FRONT MOVING INTO THE PACIFIC NORTHWEST. CURRENT CEILINGS
ABOVE 10K. CEILINGS WILL LOWER LATER THIS MORNING WITH LIGHT RAIN
DEVELOPING. CEILINGS WILL LOWER INTO THE 040-070 RANGE IN
PRECIPITATION. RAIN MAY TAPER OFF FOR A WHILE AFTER WARM FRONT MOVES
THROUGH...THEN INCREASE LATER TODAY INTO THE EVENING AS STRONG COLD
FRONT SLIDES ACROSS THE AREA. SURFACE WINDS WILL BECOME A CONCERN
LATER THIS MORNING. MODERATE TO STRONG SOUTHERLY WINDS EXPECTED AT
MOST TAF SITES TODAY BECOMING WESTERLY THIS EVENING AND OVERNIGHT.
WIND SPEEDS LIKELY TO BE IN THE 15-30KT RANGE WITH GUSTS TO 40KT.
CONDITIONS IMPROVING TUESDAY MORNING. 94
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 39 51 32 / 50 70 0 0
ALW 56 42 52 32 / 50 70 0 0
PSC 59 39 53 30 / 50 10 0 0
YKM 55 31 49 27 / 50 10 0 0
HRI 57 38 53 29 / 50 20 0 0
ELN 49 30 48 26 / 60 10 0 0
RDM 54 36 47 27 / 50 60 20 20
LGD 50 37 47 28 / 50 60 20 0
GCD 50 36 49 28 / 40 50 20 20
DLS 56 40 52 34 / 60 50 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PST THIS
EVENING FOR ORZ042-044-501-504.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ049.
WIND ADVISORY FROM 8 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR ORZ050.
WA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PST THIS
EVENING FOR WAZ027>029.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/94/94HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST MON NOV 12 2007
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
515 AM PST MON NOV 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
WHEELER AND SOUTHERN GILLIAM COUNTIES
A STRONG WEATHER SYSTEM WILL IMPACT THE AREA TODAY AND TONIGHT. A
WARM FRONT WILL BRING BREEZY CONDITIONS AND A CHANCE OF
PRECIPITATION DURING THE DAY. SURFACE PRESSURE GRADIENTS WILL
TIGHTEN IN THE GRANDE RONDE...WALLOWA...AND IMNAHA RIVER VALLEYS
THIS MORNING. STRONG WINDS ALOFT WILL MIX DOWN...BRINGING 55 MPH
WIND GUSTS TO THESE AREAS. WINDS ACROSS THE REGION WILL GRADUALLY
INCREASE BUT WILL SIGNIFICANTLY RISE AFTER A COLD FRONT PASSAGE IN
THE LATE AFTERNOON IN THE COLUMBIA BASIN...BLUE MOUNTAIN
FOOTHILLS...NORTH CENTRAL OREGON AND THE SOUTHER PORTION OF THE
YAKIMA VALLEY. WIND ADVISORIES HAVE BEEN POSTED FOR THESE AREAS AS
WELL AS THE GRANDE RONDE AND WALLOWA VALLEYS. PLEASE SEE PRODUCT
PDXNPWPDT FOR MORE DETAILS. WINDS AND PRECIPITATION WILL DECREASE
ACROSS THE REGION OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL MOVE ACROSS THE
REGION ON WEDNESDAY FOR ANOTHER CHANCE OF RAIN. UNSETTLED WEATHER
WILL THEN CONTINUE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY FOR WINDS TODAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62306, 62307, 62310, 62308.